Aa
A
A
A
Close
Hair Loss (Alopecia) Community
1.03k Members
Avatar universal

TE cessation after stopping beta-blocker?

After Metoprolal is stopped, how long does telogen effluvium continue?  I stopped the beta-blocker on Aug.28, 2012, but am still going through TE (11 months).  I have signs of regrowth in certain areas (widow's peak, sides), but the crown of my head seems just keep shedding.  The hair shedding is still significant - usually 60-80 hairs per day, then 350-450 on shampoo/comb/dry days.  I average about 160 lost hairs per day (w/ shampooing factored in).  I've lost some eyelashes, too, but they come back a bit, then fall, then come back... right now, they're coming back... Any info would be much appreciated.  BTW: Since my hair loss started almost exactly 3 months from my first beta-blocker pill, it's pretty clear what the trigger was..  
3 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
Since you are losing eyebrow hair also, it makes sense to rule out alopecia totalis. In this there is hairfall of scalp as well as eyebrow and eyelashes. The cause is stress or some autoimmune disease. My sincere advice would be to get an examination done from a dermatologist or trichologist.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.

Avatar universal
Thank you so much for taking the time to reply to my post.  My dermatologist has confirmed that I have TE and that it was caused by Metoprolal.  As he said, beta blockers are known causes of TE and it happens much more frequently than the pharmaceutical companies want to admit.  My TE began almost exactly 3 months after starting Metoprolal - the usual time frame for the onset of TE, if a drug is causing it (as you know).  I have been losing hair since July 2012 and there is evidence of regrowth - but hair continues to fall out.  I have no bald spots - just areas on the crown that are much thinner than it was prior to TE.  My eyelashes have not fallen out completely, either - I'll get an occasional "space" where too many have fallen out, but then they grow back.  I'm just wondering how much longer is typical for TE after being weaned from a beta blocker (I stopped taking it on Aug.28, 2012).  I've heard 3-6 months, but my dermatologist said that it can last a year - which is the the time I'm closely approaching.  
Avatar universal
This poor woman (or man?) has been trying to get help for over a year with the problem of hair loss caused by the  beta-blocker Metoprolol. Both replies from you to the posted queries have basically steered away from the possibility of Metoprolol being the cause of the hair loss. If you don't know about this side-effect, there are plenty of places online that you can find to confirm the link between this medication and hair falling out.

It says right in the accompanying medication leaflet that Metoprolol/Toprol can cause hair loss; and a cursory search online will find dozens and dozens of complaints about the hair thinning side-effect of this drug. And yet almost every time a person complains to a doctor about this side-effect, the doctor responds with "I've never heard of that being a side-effect" or "It's probably stress or diet--or genetics" and so on. Either their patients have not yet put 2 and 2 together and realized that they're losing hair because of their medication and reported this to their physician, or the doctors are NOT LISTENING.  All patients who are suffering hair loss as a result of any medication should contact the FDA  (1-800-FDA-1088) and report their hair loss problem, so that drug companies and doctors get educated about the harmful side-effects of these drugs--and find the cause and find a solution. (And yes, losing your hair IS a harmful "big deal," especially if you happen to be female.) The only thing worse than losing one's hair because of a medicaation is having doctors pooh-pooh one's upsetting experience.
1 Comments
I just saw your reply b/c I hadn't heard back from anyone in several months, so never checked this site again. FWIW: I am still losing hair and still using Latisse.  Thankfully, I began with unbelievably thick hair, so the thinning of it isn't showing any bald spots - just an overall thinning and lackluster hair.  At this point, my dermatologist said that a I clearly have CTE that is out of control b/c of the beta blocker trigger.  Great. We know what started it, but don't know how to stop it.  I refuse to use Minoxidal or meds b/c I don't want to risk other side effects, nor have to use something for the rest of my life.  My once thick ponytail which required a LARGE covered band to hold, is now a very thin one that a small band can hold... but at least I still have hair! Thank you for your reply and sorry for the delay in saying "thanks".
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions